1Toxicology Research Center, Department of Pharmacology and Toxicology, School of Pharmacy, Ahvaz Jundishapur University of Medical Sciences, Ahvaz, Iran.
2Department of Clinical Toxicology, School of Medicine, Ahvaz Jundishapur University of Medical Sciences, Ahvaz, Iran.
3Medical School, Ahvaz Jundishapur University of Medical Sciences, Ahvaz, Iran
Background: Organophosphates are pesticides that are used widely in agriculture and industry. Because of the ease of access and abundant use of these pesticides, many cases of intentional and accidental poisoning of these compounds are reported. The aim of this comprehensive study was to evaluate the symptoms and treatment of patients referred to Razi hospital as the main center for poisoning in the South west of Iran. Methods: In this study, patients with Organophosphate poisoning referred to Razi hospital during the years 2006 to 2012 was included. The information collected from their records includes reference data, demographic data, clinical manifestations and treatment options. Results: Of all 173 cases, 46.2% were male. The average age of cases was 24.31 years and most of them were from rural areas. 86% of patients had deliberately consumed a toxic substance. The first clinical symptoms of more than half of the patients were nausea and vomiting. 72.8% of patients needed antidote; a combination of atropine and pralidoxim was administered in 70% of cases. 16.2% required intubation and 80% admitted to ICU. In 52% of cases a specified pesticide was found and 4% of the cases deceased. Conclusion: Organophosphate poisoning in most cases occurred deliberately as a suicidal attempt. It was more common in rural areas. Need for admission to intensive care unit was more common in cases under the age of twenty. Treatment of patients with both antidote atropine and pralidoxime was a very suitable therapeutic model.
How to cite this article:Samimi A, Rahmani AH, Ababaf R, Zeidooni L. An Investigation of Clinical Symptoms and Treatment of Organophosphate Poisoning among Patients Referred to Razi Hospital during 2006 – 2012. Asia Pac J Med Toxicol 2016;5:107-10.